As with anything in life, too much can possibly be harmful and of course fish oil is no different. However, on saying that, if you stick to the recommendations on the bottle then it will be very difficult to overdose on fish oil. Even if you do happen to accidentally take too much fish oil then the possibility of suffering severe long term effects are unlikely although if you do overdose it’s important to seek medical attention just to be on the safe side.
So what can you expect if you overdose on fish oil? The symptoms of a fish oil overdose are likely to be similar to the side effects that can be experienced with fish oil only much worse.
What are the side effects associated with Fish Oil?
It has to be said that the risk of severe side effects from taking fish oil is quite rare. The most commonly reported side effect from fish oil are fishy burps, a fishy aftertaste in the mouth and an upset stomach in the form of stomach cramps and possibly accompanied by flatulence and diarrhoea. You can help prevent this by keeping your fish oil in the fridge and only taking it along with meals.
More serious side effects can include easy bruising and an increased risk of bleeding and possibly the more serious internal bleeding which can be difficult to identify. However, there is also a risk from ingesting too much Vitamin A but only if you are taking Cod Liver Oil as Cod Liver Oil contains significant amounts of Vitamin A which can cause Vitamin A toxicity. This is particularly important for pregnant women as too much Vitamin A is believed to be harmful to the unborn baby and may result in birth defects.
If you are worried about vitamin A toxicity then it may be best to avoid Cod Liver Oil and take other fish oils which do not contain vitamin A as it is quite easy to exceed the recommended dietary allowance of Vitamin A, particularly if you are taking the fish oil over extended periods of time as Vitamin A can accumulate in the body.
Treating an overdose
If you suspect that you have overdosed on fish oil and/or are experiencing severe side effects then seek medical attention as soon as possible so that you can receive the appropriate treatment. Treatment will generally consist of alleviating or stopping the symptoms that have arisen as a result of the overdose.